Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 92, NWS Houston/Galveston, TX

July 14, 2011Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 14, 2011, 6:55 PM CDT for Montgomery County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2011, 6:55 PM CDT (23:55 UTC)
Expired
Jul 14, 2011, 7:45 PM CDT
In force
50 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Montgomery County, TX

The radar

The Houston radar (KHGX), 98 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3483 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3483 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WUUS54 KHGX 142355
SVRHGX
TXC339-150045-
/O.NEW.KHGX.SV.W.0092.110714T2355Z-110715T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
655 PM CDT THU JUL 14 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONTGOMERY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 745 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CUT AND          
  SHOOT...OR 8 MILES EAST OF CONROE...AND MOVING WEST AT 10 TO 15    
  MPH. THIS STORM HAS A HISTORY OF PRODUCING STRONG DAMAGING WINDS   
  IN LIBERTY COUNTY EARLIER THIS EVENING

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT   
LIMITED TO CONROE...WILLIS AND PANORAMA VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW!

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3026 9518 3016 9552 3038 9569 3045 9534
      3040 9530 3038 9525 3034 9521 3033 9522
      3033 9520
TIME...MOT...LOC 2353Z 090DEG 24KT 3032 9539

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:48 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 14, 6:48 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
648 PM CDT THU JUL 14 2011

.AVIATION...
ONGOING THUNDERSTORMS MAY AFFECT KCXO AND KUTS THROUGH 02Z...AND
POSSIBLY KIAH. OTHERWISE...EXPECT VFR THROUGH MIDDAY FRIDAY. THE
MODELS AGREE IN BRINGING THE HIGHER MOISTURE EAST OF THE AREA INTO
SE TX FRIDAY. WITH DAYTIME HEATING AND THE SEABREEZE...MORE
WIDESPREAD THUNDERSTORMS ARE POSSIBLE. WITH THIS IN MIND WENT WITH
VCTS FOR MOST SITES...WITH A CB MENTION AT KCLL.

40

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT THU JUL 14 2011/

MARINE...
WEAK HIGH PRESSURE OVER THE GULF WILL CONTINUE THE PATTERN OF LIGHT
SOUTHWEST WINDS AFTER MIDNIGHT BECOMING SOUTH WITH THE DEVELOPMENT
OF THE SEABREEZE FOR THE NEARSHORE WATERS AND BAYS THROUGH SUNDAY.
SEAS OF 2 TO 3 FEET SHOULD CONTINUE TO BE THE NORM. RAIN CHANCES
INCREASING AS RIDGE RETREATING NORTHWARD ALLOWS RICHER MOISTURE TO
OVERSPREAD THE UPPER TEXAS COASTAL WATERS. EXPECTING SCATTERED
SHOWERS AND THUNDERSTORMS IN THE MORNING THEN SHIFTING INLAND.
AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEKEND.
45

PREV DISCUSSION... /ISSUED 323 PM CDT THU JUL 14 2011/

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER COASTAL COUNTIES
STARTING TO EXPAND NORTH TO ADJACENT ZONES EARLY THIS AFTERNOON.
WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN PERIPHERY OF
UPPER RIDGE (OVER SE TEXAS) FRIDAY RESULTING IN PWATS INCREASING TO
OVER 2 INCHES JUST ABOUT AREAWIDE. SOUTHERN PORITIONS OF CWFA WILL
BE UNDER RR QUAD OF WEST MOVING JET MAX. CHANCE POPS INDICATED
MOST SECTIONS TOMORROW (AROUND 40 PERCENT) AND THIS MAY HAVE TO BE
TWEAKED HIGHER BY FCST SHIFT TONIGHT. MODEL SOUNDINGS CONTINUE TO
INDICATE HIGH PWATS EVEN ON SATURDAY BUT UPPER LEVEL SUPPORT WILL
BE WEAKER BY THEN. WE ADJUSTED TEMPERATURES LOWER FOR THE NEXT TWO DAYS
WITH ANTICIPATED INCREASED CLOUD COVER AND DEEPER MOIST LAYER.
MODELS INDICATE SLIGHTLY DRIER ON SUNDAY. UPPER LEVEL HIGH WILL
HAVE A STRONGER RIDGE ACROSS OUR REGION LATER IN THE WEEKEND AND
SHOULD WEAKEN PROBABLY RESULTING MORE IN AN EASTERLY FLOW ALOFT
OVER OUR AREA BY THE MIDDLE OF NEXT WEEK. WEAK VORT MAX MOVING
ACROSS REGION LATE MONDAY AND INTO TUESDAY AS PER GFS RESULTING IN
PWATS INCREASING TO SLIGHTLY OVER 2 INCHES. UPPER HIGH CENTERED
OVER TEXAS WILL SHIFT NORTH/NORTHEAST THE NEXT FEW DAYS MOVING TO
KANSAS BY LATE WEEKEND AND THEN MOVE SLIGHTLY EAST TO EASTERN
MISSOURI/WESTERN KENTUCKY LATER NEXT WEEK.
37

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78  99  77 100  78 /  20  30  20  20  20
HOUSTON (IAH)              78  95  77  96  79 /  20  40  20  40  20
GALVESTON (GLS)            84  90  84  90  84 /  20  50  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...43
AVIATION/MARINE...40
Hazardous weather outlook, Jul 14, 6:41 AM CDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
641 AM CDT THU JUL 14 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-151145-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
641 AM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HOT AFTERNOON TEMPERATURES NEARING OR EXCEEDING 100 F... WHEN IN TANDEM
WITH SLIGHTLY HIGHER MID TO LATE DAY HUMIDITIES...WILL HAVE HEAT INDICES
EXCEEDING 106 F. IF YOU HAVE TO BE OUT IN THE HEAT...PLEASE TAKE THE
PROPER ACTION TO ENSURE LIMITED OUTSIDE EXPOSURE AND PROPER HYDRATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A POSSIBILITY THAT ANY ISOLATED STORM THAT FLARES UP IN
THE MID TO LATE AFTERNOON WILL HAVE THE POTENTIAL TO PUT OUT STRONG
WINDS IN EXCESS OF 50 MPH IN GUST AND SMALL HAIL.

VERY HOT CONDITIONS WITH AFTERNOON TEMPERATURES EXCEEDING 100 F...COUPLED
WITH SLIGHTLY HIGHER AFTERNOON HUMIDITIES...WILL HAVE AFTERNOON HEAT
INDICES EXCEEDING THE 106 F MARK. PROBABILITIES ARE HIGHER THAT HEAT
INDEX VALUES OF 108 F WILL BE MEET MULTIPLE DAYS. IF THIS SITUATION
DOES OCCUR...THEN SUBSEQUENT HEAT ADVISORIES WILL BE ISSUED. PERSONS
WHO MUST BE OUTDOORS...ESPECIALLY DURING THE AFTERNOON HOURS...SHOULD
TAKE THE PROPER PRECAUTIONS. THESE PRECAUTIONS INCLUDE TAKING FREQUENT
BREAKS WITHIN AIR CONDITIONING QUARTERS AND DRINKING PLENTY OF WATER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 14, 5:13 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
513 PM CDT THU JUL 14 2011

TXZ200-142300-
LIBERTY-
513 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME WEST CENTRAL
HARDIN COUNTY TO SOUTH CENTRAL HARDIN COUNTY...MOVING SOUTHWEST AT 10
MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...MOSS HILL...HARDIN...
DEVERS...AND DAYTON LAKES.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2992 9456 3024 9499 3042 9471 3012 9460
      3012 9446 3011 9445 3007 9445
TIME...MOT...LOC 2212Z 045DEG 10KT 3032 9467 3019 9450

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:13 PM CDTSpecial Weather StatementHGXLiberty47 min
Jul 14, 5:35 PM CDTSevere Thunderstorm WarningHGXLiberty40 min
Jul 14, 5:56 PM CDTSevere Thunderstorm WarningHGXLiberty34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.